Alert archive / California / Wind Advisories in 2013

Wind Advisory 72, NWS San Diego, CA

December 10, 2013Riverside County, San Bernardino County, California

NWS San Diego, CA issued this wind advisory at Dec 10, 2013, 10:02 AM PST for Riverside County, San Bernardino County, California. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2013, 10:02 AM PST (18:02 UTC)
Expired
Dec 10, 2013, 2:00 PM PST
In force
4 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3469 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 101802
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1002 AM PST TUE DEC 10 2013

...LOCALLY GUSTY WINDS TO CONTINUE NEAR BANNING PASS THROUGH EARLY
AFTERNOON...

...MOST WINDS TO DIMINISH GRADUALLY THE REST OF TODAY...

.EAST WINDS CONTINUED OVER THE REGION...BUT MOST LOCATIONS HAD
GUSTS OF 40 MPH OR LESS. THERE WAS STILL A LOCAL GUST OF 55 MPH AT
HIGHLAND SPRINGS...SOUTH OF BANNING...AT 9 AM. THE WIND ADVISORY
WILL CONTINUE NEAR BANNING PASS UNTIL 2 PM DUE TO LOCAL GUSTS OVER
45 MPH. SOME LOCALLY BREEZY CONDITIONS WILL CONTINUE TONIGHT AND
WEDNESDAY.

CAZ048-102200-
/O.EXP.KSGX.HW.W.0020.000000T0000Z-131210T1800Z/
/O.NEW.KSGX.WI.Y.0072.131210T1802Z-131210T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
1002 AM PST TUE DEC 10 2013

...WIND ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...
...HIGH WIND WARNING WILL EXPIRE AT 10 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. 

* WINDS...EAST 15 TO 25 MPH WITH LOCAL GUSTS TO 45 MPH...
  DIMINISHING GRADUALLY BY 2 PM.

* LOCATION FOR WIND...BELOW PASSES AND CANYONS...ESPECIALLY EAST-WEST
  CANYONS.

* IMPACTS FOR WINDS...THE WINDS WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR 
  BROKEN TREE LIMBS AND OTHER DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ042-050-055-057-058-101915-
/O.EXP.KSGX.HW.W.0020.000000T0000Z-131210T1800Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
1002 AM PST TUE DEC 10 2013

...HIGH WIND WARNING WILL EXPIRE AT 10 AM PST THIS MORNING...

WINDS WILL CONTINUE TO GRADUALLY DIMINISH TODAY.

$$

CAZ056-061-101915-
/O.EXP.KSGX.WI.Y.0071.000000T0000Z-131210T1800Z/
RIVERSIDE COUNTY MOUNTAINS-COACHELLA VALLEY-
1002 AM PST TUE DEC 10 2013

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

WINDS WILL CONTINUE TO GRADUALLY DIMINISH TODAY.

$$

MAXWELL
1 follow-up statement
000 
WWUS76 KSGX 102155
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
155 PM PST TUE DEC 10 2013

...WINDS TO CONTINUE DECREASING THIS AFTERNOON...

.EAST WINDS WERE CONTINUING BUT GRADUALLY DECREASING IN SPEED.
HOWEVER...LOCAL GUSTS OVER 30 MPH WILL CONTINUE THIS AFTERNOON AND 
TONIGHT.

CAZ048-102300-
/O.EXP.KSGX.WI.Y.0072.000000T0000Z-131210T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
155 PM PST TUE DEC 10 2013

...WIND ADVISORY WILL EXPIRE AT 2 PM PST THIS AFTERNOON...

WINDS WILL GRADUALLY DECREASE THIS AFTERNOON.

$$

MAXWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 10, 9:30 AM PST, 32 minutes earlier.

Area forecast discussion, Dec 10, 9:30 AM PST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST TUE DEC 10 2013

.SYNOPSIS...
THE AREAS OF STRONG EAST WINDS WILL GRADUALLY DIMINISH TODAY. HIGH
CLOUDS WILL MOVE OVER THE REGION AS A WEAK AREA OF LOW PRESSURE
APPROACHES FROM THE SOUTHWEST. OTHERWISE...THERE WILL BE FAIR BUT
WARMER WEATHER THE REST OF THIS WEEK AS THE BIG LOW PRESSURE TROUGH
MOVES FROM THE WESTERN TO EASTERN UNITED STATES. HOWEVER...THE
NIGHTS WILL REMAIN CHILLY IN WIND PROTECTED AREAS DUE TO THE LOW
HUMIDITY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

EAST WINDS CONTINUED OVERNIGHT...WITH LOCAL GUSTS AROUND 60
MPH...BUT MOST AREAS WERE HAVING SOME DECREASE IN THE WIND SPEEDS
THIS MORNING. THE HIGH WIND WARNINGS/WIND ADVISORIES WILL BE ALLOWED
TO EXPIRE AT 10 AM. HIGH CLOUDS AND THE AREAS OF WINDS KEPT THE NEAR
FREEZING TEMPS RATHER LOCAL IN THE VALLEYS AND LOWER DESERTS...BUT
THERMAL STILL DROPPED TO 23. MEANWHILE...RAMONA...WHICH IS USUALLY A
COLD SPOT...NEVER DROPPED BELOW 45 DUE TO THE PERSISTENT WIND. FOR
TONIGHT...WHILE THERE WILL BE QUITE A FEW HIGH CLOUDS...WIND WILL BE
LESS WIDESPREAD SO MORE VALLEY/DESERT LOCATIONS WILL PROBABLY DROP
TO NEAR FREEZING THAN LAST NIGHT. WILL EVALUATE ANY NEED FOR A FROST
ADVISORY BY EARLY AFTERNOON.

A CLOSED UPPER LOW WAS CENTERED NEAR 28N/135W...WITH THE MODELS
SHOWING IT MOVING TOWARDS A POINT JUST SOUTH OR EAST OF SAN DIEGO BY
THU. AMSU IMAGES SHOW SOME PRECIP RATES WITH THIS LOW OF UP TO 1/2
INCH PER HOUR...BUT RH IN THE 850-700 MB LAYER GENERALLY DECREASES
WITH THIS SYSTEM THROUGH THU...MOSTLY DUE TO DRY AIR ENTRAINMENT
FROM THE CONTINENTAL AIR TO THE NORTHEAST. HOWEVER...THERE SHOULD BE
ENOUGH MOISTURE FOR QUITE A BIT OF CLOUD COVER AND PERHAPS IF THE
LOW TAKES A TRACK A BIT FURTHER WEST THAN THE MODELS SHOW...SOME
LIGHT PRECIP. THIS WILL HELP WITH NIGHTTIME TEMPS DUE TO THE CLOUD
COVER...ESPECIALLY WED NIGHT. THERE PROBABLY WILL NOT BE MUCH
NEGATIVE IMPACT ON DAYTIME TEMPS AS TEMPS AT 850 MB INCREASE THROUGH
THE PERIOD AS THE EFFECTS OF THAT BIG WESTERN/CENTRAL US TROUGH WANE
AS THE TROUGH MOVES EAST.

OVERALL...THERE WILL BE A BLOCKING RIDGE OFF THE WEST COAST THROUGH
EARLY NEXT WEEK...WITH A CUTOFF LOW SOUTH OF THE RIDGE. SO...EXPECT
MILD WEATHER LATE THIS WEEK AND OVER THE WEEKEND. THERE WILL BE A
BRIEF PERIOD OF WEAK ONSHORE FLOW EITHER LATE THU AND/OR FRI...THEN
ANOTHER SURFACE HIGH OVER THE GREAT BASIN WILL TURN US BACK OFFSHORE
OVER THE WEEKEND...THOUGH WITHOUT ANY STRONG GRADIENTS.
MODELS...INCLUDING ENSEMBLES...ARE NOT IN VERY GOOD AGREEMENT AFTER
ABOUT MON/TUE OF NEXT WEEK...BUT SOME SOLUTIONS SUGGEST A DEEPING
TROUGH OVER THE WEST COAST AROUND MIDWEEK.

&&

.AVIATION...
101600Z...FEW-SCT CLOUDS BETWEEN 10000 AND 15000 FT MSL AND
UNRESTRICTED VIS WILL CONTINUE THROUGH TONIGHT. AREAS OF NORTHEAST
WINDS 15-25 KTS WITH LOCAL GUSTS TO 45 KTS IN WEST AND SOUTHWEST
FACING MOUNTAIN FOOTHILLS THIS MORNING...WEAKENING DURING THE DAY.
WEAK TO MODERATE OFFSHORE FLOW WILL CONTINUE TONIGHT INTO WEDNESDAY
OVER INLAND AREAS.

&&

.FIRE WEATHER...FROM PREVIOUS DISCUSSION...
WIDESPREAD LOW HUMIDITIES AND GUSTY OFFSHORE WINDS WILL CONTINUE
THIS MORNING...BUT RECENT RAINFALL AND LOW TEMPERATURES WILL LIMIT
THE WILDFIRE THREAT. FOR WEDNESDAY THROUGH FRIDAY...HUMIDITIES
WILL INCREASE A LITTLE AND THE OFFSHORE WINDS WILL WEAKEN THEN
TURN ONSHORE BRIEFLY ON FRIDAY. PERIODS OF GUSTY OFFSHORE WINDS
WILL RETURN FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 AM PST THIS MORNING FOR THE COACHELLA
VALLEY...RIVERSIDE COUNTY MOUNTAINS.

HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING FOR THE ORANGE
COUNTY COASTAL AREAS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN
DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS...SANTA ANA
MOUNTAINS AND FOOTHILLS.

&&

PUBLIC...MAXWELL
FIRE...PG
AVIATION...JT

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.